Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 259, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2008, 5:35 PM CDT for Lafayette County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 5:35 PM CDT (22:35 UTC)
- Expired
- May 24, 2008, 6:01 PM CDT
- In force
- 26 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Lafayette County, MS
The radar
The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2279 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:59 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 24, 2:59 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 259 PM CDT SAT MAY 24 2008 .DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOP OVER PORTIONS OF ARKANSAS AND NORTHWEST MISSISSIPPI. IN ADDITION...THE REMNANTS OF THE MCS WHICH MOVED THROUGH NORTHERN ARKANSAS THIS MORNING IS CROSSING THE MISSISSIPPI RIVER AND MOVING INTO NORTHWEST TENNESSEE. SOME OF THIS ACTIVITY HAS GOTTEN STRONG AND CANT COMPLETELY RULE OUT A SEVERE STORM OR TWO. ALL OF THE THUNDERSTORM ACTIVITY SHOULD WEAKEN BY SUNSET. ADDED 20 POPS TO THE FORECAST FOR THE EVENING HOURS. SUNDAY SHOULD BE A REPEAT OF TODAY WITH SOME ISOLATED THUNDERSTORMS POSSIBLE OVER MAINLY THE WESTERN HALF OF THE FORECAST AREA AS ANOTHER MCS WILL LIKELY FORM OUT IN THE PLAINS TONIGHT AND APPROACH THE FORECAST AREA DURING THE DAY ON SUNDAY. HAVE KEPT SUNDAY NIGHT DRY FOR NOW BUT WOULDNT RULE OUT A THUNDERSTORM OR TWO DURING THE EVENING HOURS. BY MONDAY...A COLD FRONT WILL APPROACH THE REGION FROM THE NORTH WHICH WILL ENHANCE THE CHANCE OF THUNDERSTORMS OVER THE REGION. THE FRONT WILL MOVE INTO THE FORECAST AREA BY TUESDAY WITH THE BEST CHANCE FOR RAIN OCCURRING TUESDAY...TUESDAY NIGHT AND EARLY WEDNESDAY. THE FRONT SHOULD MOVE OUT OF THE REGION AND DIE OUT BY WEDNESDAY NIGHT. HIGH PRESSURE SHOULD MOVE INTO THE FORECAST AREA BY THURSDAY KEEPING THINGS DRY FOR THE END OF NEXT WEEK WHILE TEMPERATURES REMAIN A LITTLE ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... MEM 71 90 73 91 / 20 20 10 30 MKL 64 88 69 91 / 20 10 10 30 JBR 68 89 70 92 / 20 20 10 30 TUP 66 89 70 89 / 20 10 10 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 24, 5:00 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 500 AM CDT SAT MAY 24 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 500 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS COULD APPROACH SEVERE LIMITS THIS AFTERNOON GENERALLY ALONG AND WEST OF A KENNETT TO SOMERVILLE TO FULTON MISSISSIPPI LINE. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 24, 2:44 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 244 PM CDT SAT MAY 24 2008 ARZ028-TNZ049-242030- MISSISSIPPI AR-TIPTON TN- 244 PM CDT SAT MAY 24 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS... TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF JOINER AT 244 PM CDT... MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN MISSISSIPPI AND TIPTON COUNTIES...INCLUDING THE CITY OF WILSON...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 24, 3:27 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 327 PM CDT SAT MAY 24 2008 TNZ049-089-242100- FAYETTE TN-TIPTON TN- 327 PM CDT SAT MAY 24 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES EAST OF DIXONVILLE AT 327 PM CDT... MOVING SOUTHEAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN FAYETTE AND TIPTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 24, 4:18 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 418 PM CDT SAT MAY 24 2008 MSZ008-242200- TATE MS- 418 PM CDT SAT MAY 24 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF INDEPENDENCE AT 418 PM CDT...MOVING SOUTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN TATE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, May 24, 4:35 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 13 S OLIVE BRANCH 34.77N 89.83W
05/24/2008 E60 MPH TATE MS TRAINED SPOTTER
ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.
&&
TABLocal storm report, May 24, 4:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 13 S OLIVE BRANCH 34.77N 89.83W
05/24/2008 E60.00 MPH TATE MS TRAINED SPOTTER
ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.
0446 PM HAIL SENATOBIA 34.62N 89.97W
05/24/2008 E0.88 INCH TATE MS TRAINED SPOTTER
NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA
&&
TABLocal storm report, May 24, 5:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 13 S OLIVE BRANCH 34.77N 89.83W
05/24/2008 E60.00 MPH TATE MS TRAINED SPOTTER
ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.
0446 PM HAIL SENATOBIA 34.62N 89.97W
05/24/2008 E0.88 INCH TATE MS TRAINED SPOTTER
NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA
0500 PM HAIL 4 W ETTA 34.47N 89.27W
05/24/2008 E0.88 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL 4W ETTA
&&
TABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:08 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 37 min |
| May 24, 3:57 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall | 48 min |
| May 24, 4:35 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall | 40 min |
| May 24, 4:35 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Tate | 40 min |
| May 24, 4:51 PM CDT | Severe Thunderstorm Warning | MEG | Quitman, Tunica | 39 min |
| May 24, 4:53 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 20 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 46 min |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 25 min |
| May 24, 5:38 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 34 min |
| May 24, 5:40 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 50 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 51 min |
| May 24, 6:38 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 22 min |
| May 24, 3:04 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 41 min |
| May 24, 3:27 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 48 min |
| May 24, 3:51 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.